Alert archive / Kentucky / Flash Flood Warnings in 2018
Flash Flood Warning 27, NWS Jackson, KY
NWS Jackson, KY issued this flash flood warning at Aug 17, 2018, 8:56 AM EDT for Elliott County, Menifee County, Morgan County, Kentucky. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 17, 2018, 8:56 AM EDT (12:56 UTC)
- Expired
- Aug 17, 2018, 11:28 AM EDT
- In force
- 3 hr
- Issued by
- NWS Jackson, KY
- Area
- Storm-based polygon
- Flood severity
- None
Counties Elliott County, KY, Menifee County, KY, Morgan County, KY
The radar
The Jackson,KY radar (KJKL), 47 km from the middle of the area, began a volume at 13:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 0.9 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 854 J/kg
- Mixed-layer CIN
- -28 J/kg
- Mixed-layer LCL
- 606 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 64 m²/s²
- 0-3 km storm-relative helicity
- 69 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 1.5
The text
As transmitted.
872
WGUS53 KJKL 171256
FFWJKL
KYC063-165-175-171900-
/O.NEW.KJKL.FF.W.0027.180817T1256Z-180817T1900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service JACKSON KY
856 AM EDT FRI AUG 17 2018
The National Weather Service in JACKSON KY has issued a
* Flash Flood Warning for...
Northern Morgan County in southeastern Kentucky...
Eastern Menifee County in east central Kentucky...
Southwestern Elliott County in east central Kentucky...
* Until 300 PM EDT Friday.
* At 853 AM EDT, Doppler radar indicated thunderstorms had produced
heavy rain across portions of the warned area. Between 1 and 2
inches of rain has fallen this morning and additional heavy rain
will be moving into the area over the next hour or so. Excessive
runoff in combination with expected rainfall is expected to cause
flash flooding over portions of the warned area.
* Some locations that will experience flooding include...
Sandy Hook, Frenchburg, Henry, Wellington, Lenox, Zag, Blairs
Mills, Stoll, Lick Branch, Little Sandy, Denniston and Omer.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3799 8305 3784 8360 3796 8366 3803 8347
3803 8345 3805 8341 3804 8340 3806 8338
3813 8318
$$
RAY2 follow-up statements
784
WGUS73 KJKL 171410
FFSJKL
Flash Flood Statement
National Weather Service JACKSON KY
1010 AM EDT FRI AUG 17 2018
KYC063-165-175-171900-
/O.CON.KJKL.FF.W.0027.000000T0000Z-180817T1900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Morgan KY-Menifee KY-Elliott KY-
1010 AM EDT FRI AUG 17 2018
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 300 PM EDT FOR
NORTHERN MORGAN...EASTERN MENIFEE AND SOUTHWESTERN ELLIOTT
COUNTIES...
At 1006 AM EDT, Doppler radar indicated showers and thunderstorms
were moving back into the warned area, producing moderate to at
times heavy rain. Radar estimate indicate that portions of the area
have received between 1 and 2 inches of rainfall in a short period
of time. Excessive runoff in combinational with additional rainfall
is expected to cause flash flooding.
Some locations that will experience flooding include...
Sandy Hook, Frenchburg, Henry, Wellington, Lenox, Zag, Blairs Mills,
Stoll, Lick Branch, Little Sandy, Denniston and Omer.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.
&&
LAT...LON 3799 8305 3784 8360 3796 8366 3803 8347
3803 8345 3805 8341 3804 8340 3806 8338
3813 8318
$$
RAY727
WGUS73 KJKL 171528
FFSJKL
Flash Flood Statement
National Weather Service JACKSON KY
1128 AM EDT FRI AUG 17 2018
KYC063-165-175-171535-
/O.CAN.KJKL.FF.W.0027.000000T0000Z-180817T1900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Morgan KY-Menifee KY-Elliott KY-
1128 AM EDT FRI AUG 17 2018
...THE FLASH FLOOD WARNING FOR NORTHERN MORGAN...EASTERN MENIFEE AND
SOUTHWESTERN ELLIOTT COUNTIES IS CANCELLED...
County Dispatch and Highway Department offices have reported there
are no high water problems across the area. In addition, heavy rain
has ended. Consequently flooding is no longer expected to pose a
threat and the Flash Flood Warning is being cancelled.
LAT...LON 3799 8305 3784 8360 3796 8366 3803 8347
3803 8345 3805 8341 3804 8340 3806 8338
3813 8318
$$
RAYWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at Aug 17, 7:00 AM EDT, 1 hour 56 minutes earlier.
Area forecast discussion, Aug 17, 7:00 AM EDT, 1 hour 56 minutes before
AREA FORECAST DISCUSSION National Weather Service Jackson KY 700 AM EDT Fri Aug 17 2018 .UPDATE... Issued at 700 AM EDT FRI AUG 17 2018 We have a line of convection slowly moving southeast this morning, with ample deep layer moisture and elevated instability in place. The short term guidance has struggled to gain understanding of the initial conditions this morning. The HRRR seemed to be catching on earlier this morning, but it has lost it in the latest runs. This required more manual adjustments of the grids, with a little piece of the NAM nest which seemed to have the best display of the near term. Given the nature of this lining up it will have to be monitored for isolated instances of heavy rainfall and even the potential for isolated flash flooding. && .SHORT TERM...(Today through Saturday) Issued at 405 AM EDT FRI AUG 17 2018 The latest surface analysis shows a frontal boundary remains across the Midwest. However, a low level jet, tropical like airmass, and mid level wave has kept an area of convection moving across portions of central Kentucky and portions of the Bluegrass this morning. Given the airmass in place you can't rule out the potential for isolated flash flooding particularly along and north of the I-64 region where convection is most concentrated. This area of convection will continue to progress northward and eastward as the low level jet pushes out of the region. The guidance still supports another area of showers and thunderstorms moving into the region toward the 13Z time frame, but this seems to weaken as it does so. The HRRR trends are starting to show up on the latest radar trends and therefore this doesn't seem unreasonable. The coverage will wane through the morning and early afternoon, but given the airmass and latest HRRR trends did opt to keep more general chance POPs going through this afternoon. Then later this afternoon and evening we see signs of another 30 knot 850mb jet approaching from the west, the boundary will sink closer to the Ohio Valley, and mid level wave support will aid in increased coverage of convection. The overall better support will be once again by across the Bluegrass and portions of central Kentucky. There does remain the potential for an isolated flash flood threat particularly depending on how convection evolves through the day. This jet will relent through the late evening, but keep likely POPs going, as what is left of the surface boundary nears the area. This nearby boundary and upper level trough will be the driver for convection on Saturday. So keep likely POPs going through the afternoon and then decrease in the later afternoon hours as front moves southeast. .LONG TERM...(Saturday night through Thursday) Issued at 451 AM EDT FRI AUG 17 2018 Continued wet weather is in store. Models are in overall agreement during the period. The greatest discrepancy involves the NAM vs. the GFS and ECMWF on Sunday night into Monday, when the NAM has a faster return of deep moisture and precip. At that time range at the end of the NAM's run, will place higher confidence in the GFS and ECMWF and limit the influence of the NAM on the forecast. With that said, the pattern should feature a SW/NE oriented upper level trough axis over our area as the period starts. The trough will be weakening as it slowly shifts east. Another impulse aloft is expected to be centered over the northern plains/front range region. This setup will place the greatest POP initially in our southeast counties Saturday night and Sunday. As the second wave gets closer, it will support surface low development over the middle of the CONUS, which will draw warm and moist air north and northeast over our area Monday through Tuesday, with an increase in the POP. At the same time, yet another wave aloft is forecast to head quickly southeast out of Canada, catching up with the one preceding it and serving to deepen a large scale eastern CONUS trough. This will allow a cold front trailing from the aforementioned low to pass through our area, followed by an eventual arrival of drier and cooler air late in the week. && .AVIATION...(For the 12Z TAFS through 12Z Saturday morning) ISSUED AT 648 AM EDT FRI AUG 17 2018 Most of the sites are beginning the TAF cycle in the VFR range this morning, but this will be up and down through the morning because of convection. An area of slower moving convection will continue to be a problem for the next few hours leading to period of low VFR to MVFR at times at SYM, SME, and LOZ this morning. We will see improving conditions when a general lull in activity is expect later this morning and early this afternoon. Then convective coverage will increase later this afternoon and evening as mid level disturbance moves into the region and deep layer moisture remain in place. This will lead to another round of lower VFR or MVFR later this evening and tonight and could be lower in heavier activity. The winds will remain light in most cases, but some stronger storms could produce gust of 20 to 25 knots at times. && .JKL WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...DJ SHORT TERM...DJ LONG TERM...HAL AVIATION...DJ
Hazardous weather outlook, Aug 17, 4:20 AM EDT, 4 hours 36 minutes before
Hazardous Weather Outlook National Weather Service Jackson KY 420 AM EDT Fri Aug 17 2018 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-181130- Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle- Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan- Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott- Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike- Including the cities of Flemingsburg, Camargo, Jeffersonville, Mount Sterling, Owingsville, Morehead, Irvine, Ravenna, Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee, Annville, Burnside, Somerset, London, Monticello, Stearns, Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro, Pineville, Cumberland, Harlan, Sandy Hook, West Liberty, Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright, Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard, Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run, Elkhorn City, Pikeville, and South Williamson 420 AM EDT Fri Aug 17 2018 This hazardous weather outlook is for portions of eastern Kentucky. .DAY ONE...Today and Tonight. Thunderstorms are expected today and tonight. A few of these thunderstorms could lead to locally heavy rainfall, which could result in isolated flash flooding. In addition, gusty winds can't be ruled out from any stronger storms that develop. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Thunderstorms are also possible at times from Saturday through Thursday, mainly during the afternoon and evening hours. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. DJ/HAL
Nearby
Flash Flood Warnings in Kentucky, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.